Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Apr 12, 2017, 7:49 PM CDT for Ellis County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 12, 2017, 7:49 PM CDT (00:49 UTC)
- Expired
- Apr 12, 2017, 8:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Dodge City, KS
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 145 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
680
WWUS83 KDDC 130049
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
749 PM CDT WED APR 12 2017
KSZ031-130145-
Ellis KS-
749 PM CDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELLIS COUNTY UNTIL 845 PM
CDT...
At 748 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Yocemento, or 9 miles northwest of Hays, moving east
at 30 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Hays, Ellis, Victoria, Catherine, Walker, Munjor, Emmeram, Yocemento,
Toulon and Hays Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3905 9905 3874 9904 3870 9904 3890 9958
3909 9958
TIME...MOT...LOC 0048Z 276DEG 24KT 3898 9945
$$
RUSSELLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Apr 12, 7:32 PM CDT, 17 minutes earlier.
Area forecast discussion, Apr 12, 7:32 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 732 PM CDT Wed Apr 12 2017 ...UPDATE TO SYNOPSIS... .SYNOPSIS... Issued at 730 PM CDT Wed Apr 12 2017 WV imagery indicates a weak upper level shortwave trough of low pressure moving eastward across the Desert Southwest. Near the surface, a near stationary frontal boundary extends from southeast Colorado northeast into north central Kansas. A line of strong thunderstorms extends near and along the frontal boundary across much of western Kansas with some storms producing very heavy rainfall. && .SHORT TERM...(This evening through Thursday) Issued at 154 PM CDT Wed Apr 12 2017 There will be a chance for thunderstorms late this afternoon and early this evening along a surface boundary that will be located from east central Colorado border to north central Kansas. RAP and NAM both indicated an inverted V model sounding east of this boundary at 21z Wednesday and 00z Thursday with CAPE values in excess of 2000 j/kg. 0-6km shear was forecast to be around 30 knots across southwest Kansas and around 35 knots further north closer to the Nebraska border. Organized multicells appears to be the storm mode for early in this event. Also based on the models soundings the main hazard from developing thunderstorms late today and early this evening will be wind gusts up to 60 mph. Hail will also be possible with hail sized mainly one inch or less. Once developed these storms are expected to move easterly based on the 700mb to 300mb mean winds but as they exit the instability axis and with the loss of heating this evening these storms are expected to weaken. Areas north and west of Dodge City this late today will have the better chance for this scattered convection with the area favoring the strong winds being west of a Dighton to Ulysses line. Models remain in good agreement on a negatively tilted upper level trough lifting northeast across western Kansas on Thursday. As this system approaches late tonight and early Thursday the chance for rain showers will return. This will provide the best chance for precipitation across south central and portions of western Kansas. Main concern today is how far west the precipitation will spread during the day on Thursday. At this time am currently favoring keeping the better chances for precipitation east of the 700mb to 500mb deformation zone west northwest of the upper low/trough. Areas that do get this extended period of steadier rain on Thursday/Thursday night could easily receive anywhere from 1/2 to around 1 inch. .LONG TERM...(Thursday night through Wednesday) Issued at 154 PM CDT Wed Apr 12 2017 The ongoing precipitation across western Kansas will taper off Thursday night as the negatively tilted upper level trough lifts northeast into eastern Nebraska. A surface boundary, extending west to northeast across western Kansas at 00z Friday, will lift northeast as a warm front Thursday night which will shift the winds from the southeast to a more southerly direction. Low clouds along with some fog is expected Thursday night but the combination of a more southerly wind and low level winds speeds increasing late night confidence is not high for dense fog developing. The area more favorable for fog and possibly even some drizzle Friday morning will be in north central Kansas based on the moisture profiles from the NAM. Gusty south to southeast winds will develop early Friday as surface pressure falls along the lee of the Rockies as another upper level trough approaches from the west. Based on the moisture return and 0-1km moisture convergence along a surface boundary there may be a few isolated late day/evening thunderstorms near the Colorado border but given the warm mid temperatures around the 700mb level the probability appears very low. Temperatures on Friday should warm up nicely given the expected mixing depth and mix down temperatures at that level. Highs 80 to 85 still looks on track...could even be a little warmer in far western Kansas. A better chance for convection will occur on Saturday as a cold front crosses western Kansas. A few strong or even severe thunderstorms will be possible late day along this frontal boundary as it crosses south central Kansas late Saturday afternoon/early Saturday evening. Cooler, more seasonal, temperatures will return to western Kansas on Sunday as a surface ridge axis crosses the Central Plains and a cold front stalls out across the Texas Panhandle and Oklahoma. What little sun that does develop early Sunday will give way to increase clouds and possibly even some precipitation will develop late day as moisture and lift improves north of the surface boundary in northern Oklahoma. Based on the moisture and isentropic lift in the 295 to 305 levels along with the 850mb warm air advection the area more favorable for this precipitation will be south of the Arkansas river from late Sunday through early Monday. Current Highs forecast Sunday in the 65 to 70 degree range may be a little too warm given the expected Cloud cover and probability of precipitation. A warming trend will begin early next week as a warm front lifts north across southwest Kansas. Confidence is not high on how quickly the cooler air will erode on Monday so although did not stray far from guidance the highs of around 75 on Monday may be a little to warm if the warm front is slowly to lift north. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 617 PM CDT Wed Apr 12 2017 Scattered thunderstorms will move eastward across central and northern portions of southwest Kansas through late this evening, potentially affecting KHYS, KGCK, and possibly KDDC with brief MVFR vsbys due to heavy rainfall. Otherwise, VFR conditions are expected to prevail at all TAF sites through late Thursday morning. Although a surface low will remain anchored across southeast Colorado tonight, southerly winds 20 to 30kt will subside through late this evening with the loss of daytime heating. Southerly winds are then expected to increase again toward early Thursday afternoon as the surface low strengthens. && .PRELIMINARY POINT TEMPS/POPS... DDC 53 67 56 79 / 30 60 50 10 GCK 51 67 53 82 / 40 50 30 10 EHA 50 70 53 82 / 20 40 20 10 LBL 54 68 54 81 / 30 60 30 10 HYS 51 69 56 78 / 60 50 60 10 P28 56 70 58 77 / 30 70 70 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJohnson SHORT TERM...Burgert LONG TERM...Burgert AVIATION...JJohnson
Hazardous weather outlook, Apr 12, 5:11 AM CDT, 14 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 511 AM CDT Wed Apr 12 2017 KSZ030-031-043>046-061>066-074>081-084>090-131015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 511 AM CDT Wed Apr 12 2017 /411 AM MDT Wed Apr 12 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated to widely scattered thunderstorms are expected to develop across mainly far west central Kansas late this afternoon along a fairly strong wind convergence zone. There should be just enough instability and wind shear develop to support some large hail to quarters or half dollars. Isolated damaging wind gusts to 60 mph will also be possible. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Numerous showers and thunderstorms will impact the southwest Kansas region on Thursday, however limited instability will likely prevent severe thunderstorms. More instability is forecast Friday and Saturday afternoons, with severe weather possible both days, although a strong cap will be in place Friday, so storm development is less certain. On Saturday, the development of storms is more likely, and thus a better chance for severe weather occurence mainly southeast of a Liberal to Dodge City to Larned line.. Days 2-7 Hazards ---------------- * Thursday - Flooding: Limited risk - Lightning: Limited risk * Friday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Fire weather: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk - Fire weather: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Apr 12, 4:46 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
446 PM CDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 4 NNE RIGA 39.01N 99.61W
04/12/2017 E1.00 INCH TREGO KS PUBLIC
&&
LEELocal storm report, Apr 12, 5:41 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 7 NE ELLIS 39.01N 99.48W
04/12/2017 E1.00 INCH ELLIS KS TRAINED SPOTTER
&&
LEELocal storm report, Apr 12, 7:05 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 2 ENE DIGHTON 38.50N 100.43W
04/12/2017 E0.88 INCH LANE KS PUBLIC
&&
LEELocal storm report, Apr 12, 7:42 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
742 PM CDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 3 S BEELER 38.40N 100.19W
04/12/2017 E0.88 INCH NESS KS PUBLIC
&&
LEESpecial weather statement, Apr 12, 7:46 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Dodge City KS 746 PM CDT WED APR 12 2017 KSZ043>045-130145- Lane KS-Scott KS-Ness KS- 746 PM CDT WED APR 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SCOTT...SOUTHWESTERN NESS AND SOUTHERN LANE COUNTIES UNTIL 845 PM CDT... At 745 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles south of Grigston to 5 miles south of Ness City. Movement was east at 35 mph. Nickel size hail will be possible with these storms. Locations impacted include... Alamota, Beeler and The Laird Elevator. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3828 10064 3827 9977 3848 9999 3842 10083 TIME...MOT...LOC 0045Z 281DEG 30KT 3833 10072 3838 9992 RUSSELL
Special weather statement, Apr 12, 7:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
749 PM CDT WED APR 12 2017
KSZ031-130145-
Ellis KS-
749 PM CDT WED APR 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELLIS COUNTY UNTIL 845 PM
CDT...
At 748 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Yocemento, or 9 miles northwest of Hays, moving east
at 30 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Hays, Ellis, Victoria, Catherine, Walker, Munjor, Emmeram, Yocemento,
Toulon and Hays Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3905 9905 3874 9904 3870 9904 3890 9958
3909 9958
TIME...MOT...LOC 0048Z 276DEG 24KT 3898 9945
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:15 PM CDT | Flash Flood Warning | DDC | Ellis | 3 hr |
| Apr 12, 7:34 PM CDT | Flash Flood Warning | DDC | Lane, Ness | 3 hr |
| Apr 12, 7:46 PM CDT | Special Weather Statement | DDC | Lane | 59 min |
| Apr 12, 8:55 PM CDT | Special Weather Statement | DDC | Lane | 65 min |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.